Altered clearance of theophylline in children with Down syndrome: A case series

Cindy D. Stowe, Stephanie Phelps

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Down syndrome (DS) is a common cause of mental retardation resulting from trisomy 21. Previous reports have described altered pharmacokinetics and pharmacodynamics in patients with DS. The authors report six cases of infants (2-19 months) with DS who demonstrated altered theophylline pharmacokinetics. Clearance was prolonged in most of these patients. No overt toxicity to theophylline was noted in any of the cases. The authors propose that patients with DS are at increased risk for altered theophylline pharmacokinetics. The etiology for altered pharmacokinetics of theophylline may be due to the interface between normal developmental changes and pharmacogenetic differences associated with DS and/or the secondary disease states and concomitant drug therapy.

Original languageEnglish (US)
Pages (from-to)359-365
Number of pages7
JournalJournal of clinical pharmacology
Volume39
Issue number4
DOIs
StatePublished - Jan 1 1999

Fingerprint

Theophylline
Down Syndrome
Pharmacokinetics
Pharmacogenetics
Intellectual Disability
Drug Therapy

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Pharmacology (medical)

Cite this

Altered clearance of theophylline in children with Down syndrome : A case series. / Stowe, Cindy D.; Phelps, Stephanie.

In: Journal of clinical pharmacology, Vol. 39, No. 4, 01.01.1999, p. 359-365.

Research output: Contribution to journalArticle

@article{122cb16e32c14b7ca72f868f23b323d7,
title = "Altered clearance of theophylline in children with Down syndrome: A case series",
abstract = "Down syndrome (DS) is a common cause of mental retardation resulting from trisomy 21. Previous reports have described altered pharmacokinetics and pharmacodynamics in patients with DS. The authors report six cases of infants (2-19 months) with DS who demonstrated altered theophylline pharmacokinetics. Clearance was prolonged in most of these patients. No overt toxicity to theophylline was noted in any of the cases. The authors propose that patients with DS are at increased risk for altered theophylline pharmacokinetics. The etiology for altered pharmacokinetics of theophylline may be due to the interface between normal developmental changes and pharmacogenetic differences associated with DS and/or the secondary disease states and concomitant drug therapy.",
author = "Stowe, {Cindy D.} and Stephanie Phelps",
year = "1999",
month = "1",
day = "1",
doi = "10.1177/00912709922007921",
language = "English (US)",
volume = "39",
pages = "359--365",
journal = "Journal of Clinical Pharmacology",
issn = "0091-2700",
publisher = "SAGE Publications Inc.",
number = "4",

}

TY - JOUR

T1 - Altered clearance of theophylline in children with Down syndrome

T2 - A case series

AU - Stowe, Cindy D.

AU - Phelps, Stephanie

PY - 1999/1/1

Y1 - 1999/1/1

N2 - Down syndrome (DS) is a common cause of mental retardation resulting from trisomy 21. Previous reports have described altered pharmacokinetics and pharmacodynamics in patients with DS. The authors report six cases of infants (2-19 months) with DS who demonstrated altered theophylline pharmacokinetics. Clearance was prolonged in most of these patients. No overt toxicity to theophylline was noted in any of the cases. The authors propose that patients with DS are at increased risk for altered theophylline pharmacokinetics. The etiology for altered pharmacokinetics of theophylline may be due to the interface between normal developmental changes and pharmacogenetic differences associated with DS and/or the secondary disease states and concomitant drug therapy.

AB - Down syndrome (DS) is a common cause of mental retardation resulting from trisomy 21. Previous reports have described altered pharmacokinetics and pharmacodynamics in patients with DS. The authors report six cases of infants (2-19 months) with DS who demonstrated altered theophylline pharmacokinetics. Clearance was prolonged in most of these patients. No overt toxicity to theophylline was noted in any of the cases. The authors propose that patients with DS are at increased risk for altered theophylline pharmacokinetics. The etiology for altered pharmacokinetics of theophylline may be due to the interface between normal developmental changes and pharmacogenetic differences associated with DS and/or the secondary disease states and concomitant drug therapy.

UR - http://www.scopus.com/inward/record.url?scp=0032903761&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032903761&partnerID=8YFLogxK

U2 - 10.1177/00912709922007921

DO - 10.1177/00912709922007921

M3 - Article

C2 - 10197294

AN - SCOPUS:0032903761

VL - 39

SP - 359

EP - 365

JO - Journal of Clinical Pharmacology

JF - Journal of Clinical Pharmacology

SN - 0091-2700

IS - 4

ER -